If you have asthma, there’s a chance you might have a bad reaction to nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen. If you’ve had a reaction to one, you likely need to avoid other NSAIDs as well.
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). It’s an over-the-counter (OTC) medication used to relieve pain and reduce fever or inflammation.
Asthma is a chronic disease of the bronchial tubes. These are the airways into and out of your lungs. About 95 percent of people with asthma can take NSAIDs like ibuprofen safely. But others are sensitive to ibuprofen and other NSAIDs. That sensitivity can lead to a bad reaction.
According to ibuprofen’s package insert, you shouldn’t take it if you have experienced asthma, urticaria (hives), or an allergic reaction after taking an NSAID. If you have asthma and are aspirin-sensitive, using these products may cause severe bronchospasm, which can be life-threatening.
Ibuprofen and other NSAIDs work by inhibiting a protein called cyclooxygenase. It’s not clear why some people with asthma are overly sensitive to these inhibitors.
It may be related to the overproduction of chemicals called leukotrienes. In people with asthma, leukotrienes are released into the airways by allergy cells in the bronchial tubes. This causes bronchial muscles to spasm and bronchial tubes to swell.
The reason some people with asthma produce too many leukotrienes isn’t well understood.
Ibuprofen is sold under a variety of brand names, including:
Many combination drugs contain ibuprofen. These include medicines for cold and flu, sinus problems, and stomach upset. Other OTC NSAIDs include:
- aspirin (Anacin, Bayer, Bufferin, Excedrin)
- naproxen (Aleve)
Others are available by prescription.
Approximately 5 percent of people with asthma are sensitive to NSAIDs. Most are adults.
Some people have asthma, aspirin intolerance, and nasal polyps. This is known as aspirin exacerbated respiratory disease (AERD or ASA triad). If you have ASA triad, NSAIDs can cause a severe, even life-threatening reaction.
If you have asthma, but aren’t aspirin-sensitive, you should be able to take ibuprofen as directed.
If you do have aspirin-sensitive asthma, ibuprofen can trigger symptoms of asthma or allergy. Symptoms of severe allergic reaction usually develop within a few hours after taking the drug. Some of them are:
- nasal congestion, runny nose
- wheezing, breathing problems
- tightness in your chest
- skin rash, hives
- facial swelling
- abdominal pains
If you’re ibuprofen-sensitive, it’s important to scrutinize medicine labels carefully. Avoid products that contain ibuprofen, aspirin, or any other NSAID.
Most people with asthma can safely take acetaminophen (Tylenol) to treat fever or pain.
Certain asthma medications block leukotrienes. These include zafirlukast (Accolate), montelukast (Singulair), and zileuton (Zyflo). Ask your doctor if these medicines affect your ability to take ibuprofen. Your doctor can also guide you on the safest pain relievers, potential side effects, and what to do if you have an allergic reaction.
For frequent or chronic pain, your doctor may be able to provide alternate solutions based on the cause.
If you’ve had a bad reaction in the past and accidentally take ibuprofen, contact your doctor right away. Seek emergency medical care or call 911 if you have symptoms of severe allergic reaction such as:
- facial swelling
- trouble breathing
- chest tightness
Most people with asthma aren’t ibuprofen-sensitive. But there’s no medical test that can determine if you are. If you’ve never taken an NSAID, ask your doctor if you can take a test dose under medical supervision.
Of course, any medicine can result in an allergic reaction. Tell your doctor if symptoms of asthma get worse after taking a new medicine. If possible, use a peak flow meter to measure any changes to air flow, and report changes that occur after taking medicine.
Remember, if you’ve had a bad reaction to one NSAID, it’s vital that you avoid them all.